Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Generalization of two results of the theory of uniform distribution


Author: Petko D. Proĭnov
Journal: Proc. Amer. Math. Soc. 95 (1985), 527-532
MSC: Primary 11K38
MathSciNet review: 810157
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a sequence $ {x_1}, \ldots ,{x_N}$ of points in $ [0,1]$ and a sequence $ {p_1}, \ldots ,{p_N}({p_1} + {p_2} + \cdots + {p_N} = 1)$ of nonnegative numbers, define the distribution function

$\displaystyle g(x) = x - \sum\limits_{{x_k} < x} {{p_k}.} $

Let $ \varphi $ be an increasing function on $ [0,1]$ and $ \varphi (0) = 0$. The main result of the paper is

$\displaystyle F({D_N}) \leqslant \int_0^1 {\varphi \left( {\left\vert {g(x)} \right\vert} \right)} dx \leqslant \varphi ({D_N}),$

where $ {D_N}$ is the supremum norm of $ g$ on $ [0,1]$ and $ F$ is the antiderivative of $ \varphi $ with $ F(0) = 0$. This result generalizes and improves an estimate of Niederreiter [1] for the $ {L^2}$ discrepancy of the sequence $ {x_1}, \ldots ,{x_N}$. Applying the above inequality we also obtain a new criterion for uniform distribution modulo one.

References [Enhancements On Off] (What's this?)

  • [1] H. Niederreiter, Application of Diophantine approximations to numerical integration, Diophantine approximation and its applications (Proc. Conf., Washington, D.C., 1972) Academic Press, New York, 1973, pp. 129–199. MR 0357357 (50 #9825)
  • [2] I. M. \cyr{T}sobol′, Mnogomernye kvadraturnye formuly i funktsii Khaara, Izdat. “Nauka”, Moscow, 1969 (Russian). MR 0422968 (54 #10952)
  • [3] P. D. Proinov, Note on the convergence of the general quadrature process with positive weights, Constructive Function Theory'77 (Bl. Sendov and D. Vačov, eds.), Sofia, 1980, pp. 121-125.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11K38

Retrieve articles in all journals with MSC: 11K38


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1985-0810157-8
PII: S 0002-9939(1985)0810157-8
Article copyright: © Copyright 1985 American Mathematical Society